Skip to main content

Upper bounds for the eigenvalues of differential equations


We establish upper bounds for the eigenvalues of second-order and fourth-order differential equations. The inequalities are obtained via rearrangements of higher degree.



  1. Bandle C: Isoperimetric Inequalities and Applications, Monographs and Studies in Mathematics. Volume 7. Pitman, Massachusetts; 1980:x+228.

    Google Scholar 

  2. Bandle C: Extremal problems for eigenvalues of the Sturm-Liouville type. In General Inequalities, 5 (Oberwolfach, 1986), Internat. Schriftenreihe Numer. Math.. Volume 80. Birkhäuser, Basel; 1987:319–336.

    Google Scholar 

  3. Banks DO: Bounds for the eigenvalues of nonhomogeneous hinged vibrating rods. Journal of Mathematics Mechanics 1967, 16: 949–966.

    MATH  MathSciNet  Google Scholar 

  4. Barnes DC: Rearrangements of functions and lower bounds for eigenvalues of differential equations. Applicable Analysis. An International Journal 1982,13(4):237–248.

    Article  MATH  MathSciNet  Google Scholar 

  5. Barnes DC: Extremal problems for eigenvalues with applications to buckling, vibration and sloshing. SIAM Journal on Mathematical Analysis 1985,16(2):341–357. 10.1137/0516025

    Article  MATH  MathSciNet  Google Scholar 

  6. Cochran JA: The Analysis of Linear Integral Equations. McGraw-Hill, New York; 1972:xi+370.

    MATH  Google Scholar 

  7. Cox SJ, McCarthy CM: The shape of the tallest column. SIAM Journal on Mathematical Analysis 1998,29(3):547–554. 10.1137/S0036141097314537

    Article  MATH  MathSciNet  Google Scholar 

  8. Hardy GH, Littlewood JE, Polya G: Inequalities. Cambridge University Press, Cambridge; 1934.

    MATH  Google Scholar 

  9. Karaa S: Sharp estimates for the eigenvalues of some differential equations. SIAM Journal on Mathematical Analysis 1998,29(5):1279–1300. 10.1137/S0036141096307849

    Article  MATH  MathSciNet  Google Scholar 

  10. Karaa S: Inequalities for eigenvalue functionals. Journal of Inequalities and Applications 1999,4(2):175–181. 10.1155/S1025583499000351

    MATH  MathSciNet  Google Scholar 

  11. Schwarz B: On the extrema of the frequencies of nonhomogeneous strings with equimeasurable density. Journal of Mathematics Mechanics 1961, 10: 401–422.

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Samir Karaa.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Karaa, S. Upper bounds for the eigenvalues of differential equations. J Inequal Appl 2006, 48606 (2006).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: